Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

June 6, 2014Anoka County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 6, 2014, 5:01 PM CDT for Anoka County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2014, 5:01 PM CDT (22:01 UTC)
Expired
Jun 6, 2014, 5:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Anoka County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS83 KMPX 062201
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 6 2014

MNZ051-061-062230-
ANOKA-SHERBURNE-
501 PM CDT FRI JUN 6 2014

...THUNDERSTORMS MOVING OVER ANOKA AND FAR EASTERN SHERBURNE 
COUNTIES THROUGH 530 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELK RIVER...OR 14 MILES NORTHWEST
OF COON RAPIDS. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOWTHEN.
  OAK GROVE.

LAT...LON 4541 9326 4524 9327 4524 9350 4526 9353
      4526 9354 4540 9359 4542 9350 4541 9349
TIME...MOT...LOC 2201Z 261DEG 13KT 4532 9350

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 6, 2:38 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 6, 2:38 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI JUN 6 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 125 PM CDT FRI JUN 6 2014

A WEAK COOL FRONT EXTENDS FROM THE ARROWHEAD TO MANKATO AND THEN
SOUTHWEST TOWARD THE SOUTHEAST TIP OF SOUTH DAKOTA. THIS FRONT
WILL CONTINUE SLIDING SOUTHEAST TODAY. ALONG AND AHEAD OF THE
FRONT WE HAVE DECENT INSTABILITY WHICH MAY ALLOW FOR SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DUE TO SURFACE
HEATING. ROUGHLY 1000 -1500 J/KG OF MLCAPE IS PRESENT AND WILL BE
FOR THE NEXT FEW HOURS. SHEAR IN THIS AREA IS MINIMAL SO ANY
THUNDERSTORMS WILL BE SUB SEVERE.

THE MAJORITY OF THE RAIN AND OR THUNDER ACTIVITY IN THE SHORT
TERM PERIOD WILL COME IN THE OVERNIGHT PERIOD ACROSS THE
NORTHWESTERN HALF OF THE FORECAST AREA. THIS TIME FRAME COINCIDES
WITH STRONG UPPER LEVEL DIVERGENCE SUPPORTED BY BEING PLACED IN
THE RIGHT ENTRANCE REGION OF AN 100KT+ UPPER LEVEL JET STREAK...AS
WELL AS GOOD THETA-E ADVECTION IN THE LOW LEVELS AND DECENT PWAT
VALUES OF ABOUT 1.3 INCHES. THETA-E DECREASES WITH HEIGHT SO
EXPECT THUNDER. A WELL DEFINED TROUGH AT 850H WILL BE ACCOMPANIED
BY DECENT WARM AIR ADVECTION OVERNIGHT...WITH THE STRONGEST LIFT
TAKING PLACE ACROSS THIS SAME AREA.

ON SATURDAY...SHOWERS WILL BE DONE BY NOON ACROSS THE NORTHWEST
PART OF OUR AREA AND BY 19Z IN THE SOUTHEAST PART OF THE AREA
WITH CLOUDS REAMING IN PLACE THROUGH THE AFTERNOON.

HYDROLOGY...RAIN AMOUNTS ARE NOT EXPECTED TO EXACERBATE RIVER
LEVELS. HOWEVER ISOLATED HEAVY THUNDERSHOWERS COULD LEAD TO
ADDITIONAL RISES ON SMALL CREEKS. RAIN AMOUNTS NOT TO GET OUT OF
HAND LIKE LAST WEEKEND EVEN THOUGH PRECIPITABLE WATER VALUES
INCREASE NICELY ALONG WITH GOOD MOISTURE CONVERGENCE OVERNIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 220 PM CDT FRI JUN 6 2014

THE DEPARTING SYSTEM ON SATURDAY MAY BRUSH PARTS OF WC WI WITH A
FEW SHRA SATURDAY EVENING. HOWEVER...THE BULK OF THE RAINFALL
SHOULD HAVE ENDED ONCE THE MAIN UPPER WAVE MOVES NE OF OUR REGION
SATURDAY AFTN.

NOT TOO MANY CHGS IN THE EXTENDED PERIOD WITH THE PROGRESSIVE
PATTERN REMAINING IN PLACE. STRONG WESTERLIES COMBINED WITH WEAK
SHRTWV IMPULSES WILL PROVIDE CHC/S OF SHRA/TSRA STARTING AGAIN
LATE SUNDAY/MONDAY. HOWEVER...AM CONCERN WITH THE MODEL TRENDS OF
A CUTOFF UPPER LOW FORMING ACROSS THE CENTRAL PLAINS EARLY NEXT
WEEK. IT SEEMS THAT THE SOUTHERN JET WILL BE THE MAIN PLAYER
CREATING PROBLEMS WITH MOISTURE RETURNING ACROSS THE UPPER
MIDWEST. WILL CONTINUE WITH CHC POPS SUNDAY NIGHT/MONDAY WITH
ANOTHER NORTHERN STREAM SHRTWV. MODELS HAVE BECOME MORE CONSISTENT
IN TERMS OF TIMING AND STRENGTH OF SUNDAY NIGHTS/MONDAY SHRTWV
WHICH REMAINS STRONG ENOUGH TO GENERATE AT LEAST LIGHT QPF AMTS.
BASED ON THE ORIENTATION OF THE UPPER JET CORE...SOUTHERN MN WILL
HAVE THE BEST CHC OF RAINFALL LATE SUNDAY NIGHT/MONDAY.

ANOTHER INTERESTING WX DEVELOPMENT IS THE TRENDING OF A CUTOFF LOW
DEVELOPING ACROSS THE CENTRAL CONUS BY MIDWEEK. THIS WOULD LEAD TO
MORE INCONSISTENCIES AMONG THE MODELS DUE TO SPEED CHGS AND
STRENGTH OF THE NEXT SHRTWV MOVING EASTWARD ALONG THE
CANADIAN/U.S. BORDER. WILL HOLD OFF ON ANY MAJOR CHGS...BUT IT MAY
BE MUCH DRIER THAN WHAT MODELS DEPICT BASED ON THE CUTOFF LOW
SCENARIO...ESPECIALLY IN TERMS OF DEEP MOISTURE RETURN ACROSS THE
UPPER MIDWEST.

TEMPERATURES WILL REMAIN COOLER THAN NORMAL BUT STILL RISING TO
NEAR OR ABV 70 DEGREES THRU THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 125 PM CDT FRI JUN 6 2014

ON THE WEATHER MAP...WEAK SURFACE TROUGH AXIS MOVING ACROSS THE REGION
THIS AFTERNOON WITH A WEAK WIND FIELD OVER MUCH OF THE AREA. AHEAD
OF THE FRONT...LIGHT AND VARIABLE WINDS WILL BE THE RULE. BEHIND
THE FRONT WINDS ARE MAINLY NORTHWEST AND LESS THAN 10 KTS. THIS
BOUNDARY WILL BE THE FOCUS OF ANY PRECIPITATION THIS AFTERNOON DUE
TO INSTABILITY AND DAY TIME HEATING. ANY SHOWER OR THUNDERSTORM
ACTIVITY IS EXPECTED TO BE WIDELY SCATTERED...HENCE NO MENTION OF
SHOWERS OR TS IN THE AFTERNOON TAF PERIOD. THE FRONT COUPLED WITH
GOOD JET DYNAMICS WILL LEAD TO SHOWERS AND SOME THUNDERSTORM
ACTIVITY ALONG AND BEHIND THE FRONT DURING THE OVERNIGHT HOURS.
MODEL SOUNDINGS INDICATE MVFR CIGS OR LOWER ARE POSSIBLE IN  THE
OVERNIGHT HOURS TOWARD DAYBREAK. PRECIPITATION TO DIMINISH FROM
WEST TO EAST TOMORROW WITH NO PRECIP AFTER 14Z AT KAXN AND 20Z AT
KEAU/KRNH. CEILINGS TO RISE TO VFR AFTER 18Z.

KMSP...NO VCSH DUE TO LACK OF CONFIDENCE IN COVERAGE OF AFTERNOON
TSRA. MAIN PRECIPITATION AREA TO ARRIVE DURING THE OVERNIGHT
PERIOD AND LAST THROUGH MUCH OF SATURDAY MORNING...ALONG WITH MVFR
CEILINGS. CEILINGS TO BE VFR BY 18Z.

/OUTLOOK FOR KMSP/

SUN...VFR. WIND NE 5-10 KTS.
MON...VFR. SLIGHT CHC TSRA. WIND W-NW 5-10 KTS OVER NORTHERN AREAS
AND E-NE OVER SOUTHERN.
TUE...VFR. WIND S 8-17 KTS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DRL
LONG TERM...JLT
AVIATION...DRL
Hazardous weather outlook, Jun 6, 3:49 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT FRI JUN 6 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
349 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND AGAIN SUNDAY NIGHT
AND INTO NEXT WEEK. THE POTENTIAL FOR SEVERE WEATHER REMAINS LOW.
ANY ADDITIONAL HEAVY RAINFALL WILL AGGRAVATE THE ALREADY HIGH
RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jun 6, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 6 2014

MNZ051-061-062230-
ANOKA-SHERBURNE-
501 PM CDT FRI JUN 6 2014

...THUNDERSTORMS MOVING OVER ANOKA AND FAR EASTERN SHERBURNE
COUNTIES THROUGH 530 PM CDT...

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ELK RIVER...OR 14 MILES NORTHWEST
OF COON RAPIDS. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOWTHEN.
  OAK GROVE.

LAT...LON 4541 9326 4524 9327 4524 9350 4526 9353
      4526 9354 4540 9359 4542 9350 4541 9349
TIME...MOT...LOC 2201Z 261DEG 13KT 4532 9350

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:34 AM CDTRiver Flood WarningMPXTodd4 days
Jun 6, 6:12 PM CDTSpecial Weather StatementMPXChisago48 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.